After Botox, my lid is almost closed. My doctor must have hit a nerve. How long will it take to look normal again? What should I do?
Botox Caused Eyelid to Almost Close?
Doctor Answers 9
Botox caused eyelid to close
It sounds like you have a condition called "Ptosis" which is eyebrow droop. It occurs when Botox is not injected properly or migrates to a location not intended (the muscle that controls the eyelid).
Unfortunately, there is no easy fix for the condition. Your physician will be able to give you a prescription for eye drops, which may help a bit, but you will also need to wait it out as the condition will probably take 2-4 months to resolve completely. Visit your practitioner for a discussion and follow up. Good luck.
Have a question? Ask a doctor
Botox and upper eyelid
Closing of the upper eyelid may be one of two things. It could be that the brow is now too heavy to keep elevated and so the eyebrow descends and the upper eyelid is hard to keep open. But, you should be able to open your eye fully.
The other thing it could be is that the Botox got into the muscle of the upper eyelid and paralyzed it. If this is the case, then you need special eye drops to counter the effects of the Botox until the Botox wears off.
The Botox probably leaked into the eyelid muscle
This is a very rare but real side effect of Botox. It happens most commonly if someone injects in the wrong place or uses larger dilution volumes for Botox. It also happens some times for no identifiable reason at all. In any case, it will get better as the Botox wears off over three to six months. It is not permanent. Your doctor can prescribe some eye drops for you that help stimulate the eyelid to open. However, the drops only help lift the lid 1 to 3 mm. Good luck.
You might also like...
Drooping Eyelid after Botox
Too much Botox in the wrong places will cause a drooping eyelid. Botox paralysis of the frontalis and/or the levator palpebrae muscles may cause your eyelid to partially close.
The 0.5% apraclonidine drops can partially help (~2 mm elevation) by contracting the Mueller muscle inside the eyelid. Unfortunately, it takes more than 4 weeks for the significant improvements you are looking for. I recommend that you return to your plastic surgeon to discuss the options for improving your drooping eyelid.
Eye drops can be helpful for drooping lids
The most likely explanation is that the Botox drifted lower than where it was initially placed. The Botox then paralyzed the levator muscle which raises your eyelid. Without this muscle your eyelid can't open fully and looks like it's halfway shut no matter what you do.
Alphagan are eye drops that can help with this problem. There is a second smaller muscle that can help to lift your eyelid - Muller's Muscle. This is stimulated by Alphagan. So, the eyedrops will get your Muller's muscle to contract and make the eyelid go up a little bit more. It's often not enough to make the paralyzed side look exactly like the unaffected side. But it helps.
The eyedrops may also cause irritation; so if you notice any discharge, pain, or redness to your eye, stop the drops for a few days until the symptoms clear. Paralysis of the levator goes away over time. It can take anywhere from 3-4 weeks to 2 months. Good luck and try to be patient. It will get better.
Botox probably seeped into the muscle that opens your eye.
Hi! It's not a question of hitting a nerve. What probably happened is the Botox was injected too low in the eyebrow (close to the upper eyelid).
Alphagan eye drops help with this problem. The good news is it always goes away, but it may take as long as 6 to 10 weeks.
The Botox did relax neighboring eyelid muscle
The levator muscle action is necessary to keep the lids open. This muscle has been relaxed by the Botox injection, leading to a condition of ptosis. This adverse effect may be shorter lived than the routine Botox longevity of 3-4 months. At its worst, the ptosis may last for the whole 4 months.
I would recommend that you see your doctor in follow up.
Botox and eyelid closure
I would return to the individual who injected your Botox for further evaluation. Drooping of the eyelid is an uncommon occurrence and near-closure of the eyelid after Botox is even more unusual. If the injected Botox has migrated to the muscle that elevates the eyelid, you may benefit from Lopidine eye drops.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.